MAUDE Adverse Event Report: ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number ASC4251-01
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 07/10/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a knee arthroscopy the back of the device's tip overheated.There was a backup device available.No delay was reported.An injury to the condyle (imprint on non-weight bearing part) was reported.
 
Additional Manufacturer Narrative
The device, used for treatment, was returned for evaluation.There was no relationship found between the returned device and the reported incident.Visual evaluation under magnification shows minimal electrode wear with a significant amount of discoloration present on the cap.There are no manufacturing abnormalities visually observed with the returned wand.The wand was tested using a compatible controller and activated in saline solution at default and maximum settings in which ablation and coagulation performed as intended.At no time during activation, the tip exhibited ¿arcing¿ which would cause a burn.The suction line was tested and performed as intended.Functional testing concluded that there is no electrical disturbance related to the wand.The complaint could not be verified and the root cause could not be determined with confidence as the returned device performed as intended during functional evaluation.It is possible that the tip of the wand made contact with a metal object such as a cannula that has the potential to cause this type of failure.Also, when using wands, ensure adequate flow and circulation of saline solution to prevent unnecessary heating of the solution that may result in tissue damage or thermal injury.The instruction for use outlines warnings and precautionary measures to adhere to during activation of the device.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
STARVAC 90 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key8848519
Report Number3006524618-2019-00365
Device Sequence Number16711211
Product Code GEI
UDI-Device Identifier00817470001716
UDI-Public00817470001716
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/25/2022
Device Catalogue NumberASC4251-01
Device Lot Number2028766
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2019
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer08/29/2019
Initial Report FDA Received Date07/31/2019
Supplement Report FDA Received Date08/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;